Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 26, NWS Cheyenne, WY

August 7, 2019Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 7, 2019, 4:27 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 4:27 PM MDT (22:27 UTC)
Expired
Aug 7, 2019, 7:30 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:15 PM MDTFLASH FLOOD1 E Chugwater, WYHWY 313 EAST OF CHUGWATER IS UNDER WATER AND WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 164 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2889 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WGUS55 KCYS 072227
FFWCYS
WYC015-031-080130-
/O.NEW.KCYS.FF.W.0026.190807T2227Z-190808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
427 PM MDT Wed Aug 7 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 730 PM MDT.

* At 426 PM MDT, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Up to one inch of 
  rain has already fallen. Flash flooding is occurring along 
  Interstate 25. 

* Some locations that will experience flooding include...
  Chugwater and Slater. 

Additional rainfall amounts of up to 1 inch is possible in the 
warned area.

This includes Interstate 25 in Wyoming between mile markers 51 and
63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4167 10469 4170 10487 4185 10486 4183 10436
      4164 10431

$$

Lyons
1 follow-up statement
552 
WGUS75 KCYS 080004
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
604 PM MDT Wed Aug 7 2019

WYC015-031-080130-
/O.CON.KCYS.FF.W.0026.000000T0000Z-190808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-Platte WY-
604 PM MDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES...

At 601 PM MDT, additional thunderstorms were moving over the Flash 
Flood area. Local law enforcement has already reported heavy rain 
due to early thunderstorm near Chugwater. Up to one inch of rain has 
already fallen. Flash flooding is possible shortly.

Some locations that will experience flooding include...
Chugwater, Slater and rural portions of southwestern Goshen County. 

Additional rainfall amounts of 1 to 1.5 inches are possible over the 
warned area though the next hour.

This includes Interstate 25 in Wyoming between mile markers 51 and
63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying 
spots. Normally dry washes may quickly flood. Move to higher ground 
and avoid known flood locations. 

&&

LAT...LON 4167 10469 4170 10487 4185 10486 4183 10436
      4164 10431

$$

Lyons

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:51 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 7, 2:51 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
251 PM MDT Wed Aug 7 2019

.SHORT TERM...(This Afternoon & Tonight)
Issued at 234 PM MDT Wed Aug 7 2019

An increase in shower & thunderstorm activity can be expected over
the next few hours across southeast Wyoming & the western Nebraska
Panhandle. This is in response to a potent & fast-moving mid-level
short wave tracking across southeast Wyo late this afternoon along
the edge of broad/flat ridging aloft. The highest risk for strong/
severe storms will be east of I-25 through this evening, with CAPE
around 1500 J/kg and 40-50 knots of effective shear supporting the
potential for sustained updrafts. However, muddled wind fields may
limit the overall severity of storms. Strong wind gusts look to be
the main concern with a dry boundary layer, but occasional quarter
sized hail is also possible. Potential for isolated convection may
persist into the overnight hours w/ the CWA remaining in the right
rear quadrant of the H25 jet and a few additional waves traversing
the larger scale flow pattern.

.LONG TERM...(Thursday - Wednesday)
Issued at 306 AM MDT Wed Aug 7 2019

Continued active pattern will occur Thursday with scattered to
numerous showers and thunderstorms. As a result, temperatures
will be slightly lower but still within a few degrees of normal
seasonable values. Slightly drier set-up could occur Friday in a
transition pattern period before more showers/storms Saturday and
again Sunday. However, early next week is looking drier and
warmer.

Thursday is shaping up to be another active day with numerous
showers and storms, some of which could be strong to severe in the
High Plains. The ridge continues to break down as H5 southwest
flow develops along the west coast with a deeper long-wave trough
taking form. Multi-model guidance indicates another shortwave
trough traversing the region as PWATs remain elevated above
normal. WPC continues to have much of the Front Range of CO/WY and
the Nebraska Panhandle in a marginal risk of excessive rainfall.
Will need to monitor events today if a flash flood watch may be
needed for Thursday. Shortwave ridging may bring slight
suppression to convective coverage and intensity on Friday but
still some showers will develop across the High Plains. By the
weekend, the trough off the west coast will move inland over
northern Rockies to Montana with potent ejecting shortwave
impulses over WY/NE. Continued unsettled pattern saturday as both
GFS/EC indicate large thunderstorm cluster or beginnings of MCS
in NE CO to NE Panhandle that races east. Will need to monitor
this possible solution. Finally by early next week, the region
will be dry slotted with the passing trough to the north and be in
more zonal flow. Drier and warmer conditions expected to start
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed Aug 7 2019

VFR conditions are the story across southeast Wyoming and Nebraska
Panhandle sites. A marginal threat for severe weather is likely in
the Panhandle mainly after 2 PM. Storms are expected at southeast
Wyoming sites as well, but the severe threat is low. Expecting
showers and thunderstorms to taper off by midnight. KAIA and KCDR
could get some MVFR ceilings after 10Z. With mid and low level
cloud decks, fog development will be difficult. Ceilings will
lift to VFR by 18Z tomorrow.

&&

.FIRE WEATHER...
Issued at 306 AM MDT Wed Aug 7 2019

Elevated fire weather conditions anticipated again in far west and north
Carbon Counties that was observed yesterday at Dixon as minimum relative
humidity fell to 13 percent. Slightly higher humidity today in the upper
teens to 20 percent expected with greater shower and thunderstorm coverage
over the high terrain. These showers and storms will spread east through
the afternoon and evening. Dry lightning is not expected and any lightning
should be accompanied with some rain.

Fire weather conditions will lower Thursday and Friday as greater monsoonal
moisture moves in with slightly lower temperatures, greater rain chances,
and higher humidity values for both the high terrain and High Plains. Slight
drying trend will occur Saturday with the possible day to watch for near-
critical to possibly critical conditions being Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...JSA
AVIATION...CW
FIRE WEATHER...JSA
Hazardous weather outlook, Aug 7, 3:01 PM MDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
301 PM MDT Wed Aug 7 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
082115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
301 PM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will become more widespread across southeast Wyoming
and the western Nebraska Panhandle late this afternoon through
tonight. A few thunderstorms may be strong to severe for areas
along and east of the Laramie Range. The main hazards will be wind
gusts to 60 MPH and quarter sized hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

An active weather pattern will persist through the weekend with
daily chances for thunderstorms across the region. A few storms
may be strong to severe.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

WYZ104-105-109>115-082115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
301 PM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous showers and thunderstorms are expected
across the region this afternoon through tonight. Severe storms
are not expected to the west of the Laramie Range.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

An active weather pattern will persist through the weekend with
daily chances for thunderstorms across the region.

.Spotter information statement...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 7, 3:03 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             6 WNW BORDEAUX          41.97N 105.07W
08/07/2019  M1.00 INCH       PLATTE             WY   TRAINED SPOTTER

&&

WM
Local storm report, Aug 7, 3:11 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 SSW WHEATLAND         42.00N 104.98W
08/07/2019  M1.00 INCH       PLATTE             WY   TRAINED SPOTTER

&&

WM
Special weather statement, Aug 7, 3:36 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
336 PM MDT Wed Aug 7 2019

WYZ117>119-072215-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
336 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 415 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or near Cheyenne, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Carpenter, Ranchettes, Fox Farm-College and
South Greeley High.

This includes Interstate 80 in Wyoming between mile markers 362 and
371.

LAT...LON 4102 10487 4119 10479 4108 10426 4100 10430
      4100 10481
TIME...MOT...LOC 2136Z 286DEG 14KT 4109 10474

Lyons
Special weather statement, Aug 7, 3:54 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
354 PM MDT Wed Aug 7 2019

NEZ002-095-072245-
Dawes NE-North Sioux NE-
354 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES AND NORTHERN
SIOUX COUNTIES UNTIL 445 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Harrison, or 37 miles east of Lusk, moving southeast at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Crawford, Harrison, Fort Robinson Campground and Fort Robinson.

LAT...LON 4267 10392 4283 10379 4267 10336 4246 10358
TIME...MOT...LOC 2153Z 306DEG 16KT 4270 10373

Lyons
Special weather statement, Aug 7, 3:57 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Wed Aug 7 2019

WYZ108-118-119-072245-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
357 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES UNTIL 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Meriden Rest Area, or 32 miles southwest of
Torrington, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Grange, Hawk Springs Recreation Area, Meriden Rest Area and Hawk
Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4155 10458 4173 10457 4176 10407 4149 10407
TIME...MOT...LOC 2157Z 270DEG 19KT 4165 10448

Lyons
Special weather statement, Aug 7, 4:14 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Wed Aug 7 2019

WYZ101-102-072300-
Converse County Lower Elevations WY-Niobrara County WY-
414 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Douglas, moving east at 20 mph.

A second strong thunderstorm was located north of lost Springs also
moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Manville, Keeline, Manning Ranch, Lance Creek and Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4284 10549 4301 10542 4300 10446 4261 10466
      4273 10521
TIME...MOT...LOC 2213Z 274DEG 19KT 4292 10538

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:55 PM MDTSpecial Weather StatementCYSPlatte65 min
Aug 7, 3:05 PM MDTSevere Thunderstorm WarningCYSPlatte25 min
Aug 7, 3:24 PM MDTAreal Flood AdvisoryCYSPlatte3 hr
Aug 7, 3:34 PM MDTSevere Thunderstorm WarningCYSPlatte26 min
Aug 7, 3:36 PM MDTSpecial Weather StatementCYSLaramie39 min
Aug 7, 3:57 PM MDTSpecial Weather StatementCYSLaramie48 min
Aug 7, 3:59 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte31 min
Aug 7, 4:14 PM MDTSpecial Weather StatementCYSConverse46 min
Aug 7, 4:49 PM MDTSpecial Weather StatementCYSAlbany41 min
Aug 7, 4:50 PM MDTSpecial Weather StatementCYSGoshen40 min
Aug 7, 5:34 PM MDTSpecial Weather StatementCYSPlatte41 min

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.